Hail, Miller
- When
- September 4, 7:01 PM CST
- Where
- Miller County, 0.54 mi E of Iberia
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.100, -92.310
An isolated strong storm produced a report of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An isolated strong storm produced a report of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 4, 5:24 PM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 624 PM CDT Mon Sep 4 2017 ...Mesoscale Discussion and Update to Aviation... .MESOSCALE DISCUSSION... Issued at 611 PM CDT Mon Sep 4 2017 As expected, storms are beginning to back-build to the west along the front across central Missouri. We are seeing towering cumulus clouds as far west now as Morgan and Benton counties. Convective initiation will be likely over the next hour as height falls overspread the area. We are still looking at a window for strong to severe storms generally north of I-44 and east of I-49 this evening. MLCAPE values are currently in the 2500-3500 J/kg range, but will begin to weaken with the loss of daytime heating. Deep layer shear remains weak with effective bulk shear less than 25 knots. The main severe threat would be with any cells which can grow upscale into line segments along that southward advancing front. A few cells may also produce large hail given the amount of instability present. The severe threat should diminish after midnight (if not sooner) as instability continues to diminish. && .SYNOPSIS... Issued at 219 PM CDT Mon Sep 4 2017 A cumulus field has started to develop over the southeast 1/3 of the CWA, however no shower activity on radar as of yet. Pretty warm and humid across the area with 2 pm temperatures from the upper 80s to low 90s and heat index values in the mid to upper 90s. If heat and humidity is not your thing, there is a cold front just south of the Kansas City metro area pushing towards the area. Temperatures on the other side of the front were in the low 80s across northern Missouri and the low to mid 70s in Iowa. There is some unstable air across the area as expected with the heat and humidity, and with the front moving in, a chance of showers/thunderstorms. Main forecast focus will be with tonight's convection and with the cool autumn like temperatures for the remainder of the period. && .SHORT TERM...(This evening through Tuesday) Issued at 219 PM CDT Mon Sep 4 2017 Surface based CAPES were percolating in the 3000-4000 j/kg range along and ahead of cold front in central MO. Not much in the way of any cumulus development near the front near our CWA yet. The main convection was well to the northeast in Michigan as of 2 pm. Convection is expected to zip southwestward down the frontal boundary as we head into the late afternoon or early evening, mainly after 5 or 6 pm in our CWA. There will be less frontal convergence the further southwest you go in our CWA, so we are expecting more scattered coverage than parts of eastern MO and the OH valley. That being said, certainly enough instability with the front to continue carrying slight to marginal severe chances during the evening, mainly with a damaging wind risk and a secondary quarter size hail risk. Convective severity probability should be on the wane after around 9 pm with the loss of daytime instability, however shower chances with more isolated thunder will continue through the remainder of the night, ending from north to south as drier air moves in behind the front. There may be some lingering light showers in the morning hours across southern MO on Tuesday, but by and large the rainfall with this event should wrap up by sunrise Tuesday. Highs will be noticeably cooler starting Tuesday with highs in the 70s. .LONG TERM...(Tuesday Night through Monday) Issued at 219 PM CDT Mon Sep 4 2017 The cool and dry weather will continue the remainder of the week as the Canadian surface high pressure dives well to the south of the area with a deep upper level trough over the eastern U.S. Highs will be in the low to mid 70s Wednesday and Thursday with lows Wednesday night in the 40s and 50s Thursday night. Upper 70s to near 80 will be our highs through the weekend with lows in the 50s. No chance for precipitation through the extended period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 611 PM CDT Mon Sep 4 2017 A cold front will bring scattered showers and thunderstorms to the region tonight. MVFR and brief IFR conditions can be expected around storms. We have elected to go with VCTS in the TAFs given the expected scattered coverage, however TEMPO or prevailing groups may be needed if storms are expected to directly impact the aerodromes. Storms will then end by late tonight with winds becoming northerly behind that front. Those northerly winds will then increase on Tuesday with gusts around 20 knots in the afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Schaumann
Hazardous Weather Outlook National Weather Service Springfield MO 645 PM CDT Mon Sep 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 645 PM CDT Mon Sep 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited to Elevated Hail risk. Limited to Elevated Thunderstorm wind damage risk. Limited Lightning risk. DISCUSSION... Scattered strong to severe thunderstorms will continue to develop along a cold front this evening across Central Missouri. A few storms may develop as far west as southeastern Kansas. Hail to the size of quarters and damaging wind gusts in excess of 60 mph will be possible. The greatest chances for severe storms will occur from the Truman Lake and Lake of the Ozarks area, east to the Rolla and Fort Leonard Wood areas. Thunderstorms will slowly diminish in intensity as they move south into the Interstate 44 corridor between 9 pm and midnight. However, an isolated severe thunderstorm will still remain possible. Thunderstorms will then move south of Interstate 44 after midnight with small hail and winds up to 50 mph still possible from a few storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next six hours mainly north of Interstate 44. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717998.